Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 353, NWS Blacksburg, VA

September 3, 2012Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 3, 2012, 5:06 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 84 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2012, 5:06 PM EDT (21:06 UTC)
Expired
Sep 3, 2012, 6:30 PM EDT
In force
84 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:26 PM EDTTSTM WND DMG5 Nnw Elkin, NCONE TREE DOWN ON OLD US ROUTE 21 NEAR THE STATE ROAD VOLUNTEER FIRE DEPARTMENT
Sep 3, 5:30 PM EDTTSTM WND DMG4 Sw Mountain Park, NCONE TREE DOWN ON US ROUTE 21 NEAR THE INTERSECTION OF THURMOND ROAD
Sep 3, 6:00 PM EDTTSTM WND DMG4 N Bottom, NCONE TREE DOWN NEAR INTERSECTION OF TONY HOLDER ROAD AND IVY GREEY TRAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS51 KRNK 032106
SVRRNK
NCC171-193-197-032230-
/O.NEW.KRNK.SV.W.0353.120903T2106Z-120903T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 630 PM EDT.

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM NORTH WILKESBORO TO 8 MILES NORTHWEST OF
  MOCKSVILLE...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRPLAINS...
  WILKES COUNTY AIRPORT...
  ROARING RIVER...
  SWANCREEK...
  RONDA...
  YADKINVILLE...
  DOBSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THESE STORMS.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORMS PASS.

KEEP IN MIND...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS 
SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3615 8121 3640 8096 3642 8095 3645 8097
      3650 8093 3656 8090 3655 8044 3625 8045
      3622 8043 3621 8044 3614 8044 3612 8046
      3611 8051 3604 8050 3604 8104
TIME...MOT...LOC 2103Z 227DEG 16KT 3622 8116 3601 8062

$$
3 follow-up statements
221 
WWUS51 KRNK 032153
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT MON SEP 3 2012

NCC193-032156-
/O.CAN.KRNK.SV.W.0353.000000T0000Z-120903T2230Z/
WILKES NC-
553 PM EDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILKES COUNTY IS
CANCELLED...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3625 8087 3633 8087 3640 8096 3642 8095
      3645 8097 3656 8090 3655 8044 3625 8045
      3622 8043 3614 8044 3612 8046 3611 8051
      3604 8050
TIME...MOT...LOC 2146Z 227DEG 16KT 3639 8097 3631 8078
          3614 8045

$$

NCC171-197-032230-
/O.CON.KRNK.SV.W.0353.000000T0000Z-120903T2230Z/
YADKIN NC-SURRY NC-
553 PM EDT MON SEP 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN YADKIN AND SURRY COUNTIES...

AT 545 PM EDT...LOCAL LAW ENFORCEMENT REPORTED SOME TREES DOWN NEAR 
STATE ROAD NORTH CAROLINA.  THESE STORMS CONTINUE TO MOVE NORTH 
THROUGH SURRY COUNTY. THE STORMS ARE STILL CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH...IN ADDITION TO VERY HEAVY 
RAIN.  THE STRONGEST STORM WAS NEAR DOBSON...MOVING NORTHEAST AT 20 
MPH.  OTHER STORMS WERE LOCATED JUST NORTHEAST OF YADKINVILLE...ALSO 
MOVING TO THE NORTHEAST.

LOCATIONS TO BE IMPACTED INCLUDE...
  LEVEL CROSS...
  DOBSON...
  PILOT MOUNTAIN...
  MOUNT AIRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAINFALL IS OCCURRING WITH THESE STORMS.  THESE TORRENTIAL 
RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES.  PONDING OF WATER 
ON THE ROAD IS LIKELY.  

&&

LAT...LON 3625 8087 3633 8087 3640 8096 3642 8095
      3645 8097 3656 8090 3655 8044 3625 8045
      3622 8043 3614 8044 3612 8046 3611 8051
      3604 8050
TIME...MOT...LOC 2146Z 227DEG 16KT 3639 8097 3631 8078
          3614 8045

$$
221 
WWUS51 KRNK 032221
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT MON SEP 3 2012

NCC197-032229-
/O.CAN.KRNK.SV.W.0353.000000T0000Z-120903T2230Z/
YADKIN NC-
621 PM EDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YADKIN COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3656 8090 3655 8044 3638 8045 3638 8046
TIME...MOT...LOC 2219Z 224DEG 17KT 3648 8063

$$

NCC171-032230-
/O.CON.KRNK.SV.W.0353.000000T0000Z-120903T2230Z/
SURRY NC-
621 PM EDT MON SEP 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN SURRY COUNTY...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WHITE
PLAINS...OR NEAR MOUNT AIRY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  TOAST...
  MOUNT AIRY...
  FLAT ROCK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE STILL POSSIBLE WITH THIS STORM. IN 
ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS 
DITCHES AND LOW LYING AREAS.  PONDING OF WATER ON ROADS IS LIKELY.

&&

LAT...LON 3656 8090 3655 8044 3638 8045 3638 8046
TIME...MOT...LOC 2219Z 224DEG 17KT 3648 8063

$$
210 
WWUS51 KRNK 032233
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT MON SEP 3 2012

NCC171-032243-
/O.EXP.KRNK.SV.W.0353.000000T0000Z-120903T2230Z/
SURRY NC-
633 PM EDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SURRY COUNTY
EXPIRED AT 630 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3656 8090 3655 8044 3638 8045 3638 8046
TIME...MOT...LOC 2221Z 224DEG 17KT 3649 8062

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:27 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 3, 3:27 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT MON SEP 3 2012

.SYNOPSIS...
ENERGY FROM THE REMNANTS OF ISAAC...AND A GOOD FETCH OF MOISTURE
FROM THE GULF OF MEXICO WILL HELP MAINTAIN HEAVY RAIN PRODUCING
SHOWERS AND STORMS ACROSS THE AREA THROUGH WEDNESDAY. A COLD FRONT
WILL MOVE OVER THE AREA BY FRIDAY...AND STALL EARLY THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 245 PM EDT MONDAY...

SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED DURING THE
AFTERNOON HOURS WITHIN A MOIST ATMOSPHERE THAT HAS BEEN RIGHT AROUND
2.00 INCHES PRECIPITABLE WATER. CURRENT FLASH FLOOD WATCH
CONTINUES THROUGH MIDNIGHT...AND ADDRESSES THE POTENTIAL FOR HEAVY
RAIN PRODUCING THUNDERSTORMS MOVING OVER AREAS THAT RECEIVED A LOT
OF RAIN OVER THE WEEKEND.

OVERNIGHT...WE ARE EXPECTING A GENEROUS COVERAGE OF SHOWERS THROUGH
THE EVENING...WITH THE GREATEST POTENTIAL FOR STORMS ALONG AND EAST
OF THE CREST OF THE BLUE RIDGE. ISOLATED THUNDERSTORMS CANNOT BE
RULED OUT FOR THE REMAINDER OF THE FORECAST AREA. WHILE COVERAGE IS
EXPECTED TO DECREASE AFTER MIDNIGHT...THE FOCUS FOR ADDITIONAL
SHOWERS WILL BE CLOSEST TO THE CREST OF THE BLUE RIDGE WHERE S-SE
MOIST FLOW WILL HELP MAINTAIN A UPSLOPE COMPONENT.

ON WEDNESDAY...SPLIT REMNANTS FROM WHAT WAS ISAAC CONTINUES ITS JOG
SOUTHEAST INTO MS/GA AND NORTHEAST INTO NY/PA. IT IS THIS SOUTHERN
SECTION THAT WILL CONTINUE TO HAVE THE GREATEST INFLUENCE ON OUR
WEATHER PATTERN. WE WILL EXPERIENCE EVEN GREATER DIFFLUENCE ALOFT ON
THE NORTHEAST SIDE OF THIS DISTURBANCE...ALL WHILE LOW LEVEL FLOW
CONTINUES TO TAP TROPICAL MOISTURE AND ADVECT IT OUR WAY. ANTICIPATE
ANOTHER DAY WITH MORE CLOUDS THAN SUN FOR MOST OF THE REGION AND A
GENEROUS DEVELOPMENT OF SHOWERS AND STORMS...SOME WITH ADDITIONAL
HEAVY RAINFALL.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 252 PM EDT MONDAY..

THE WEAK TROPICAL CIRCULATION ONCE KNOWN AS ISAAC WILL BECOME YET
MORE DIFFUSE WITH TIME EVENTUALLY BECOMING ABSORBED MORE OR LESS
INTO THE BROAD TROUGH MOVING VERY SLOWLY THROUGH THE OHIO AND
TENNESSEE VALLEYS AND TOWARD THE ATLANTIC COAST. IN THE MEANTIME A
VERY MILD AND MOIST AIR MASS WILL CONTINUE TO RESIDE ACROSS THE RNK
CWA. H85 TEMPS HOLD NEAR ABOUT 18 TO 20C BOTH WEDNESDAY AND THURSDAY
WITH MODEL PWATS OVER 2 INCHES ON WEDNESDAY BUT BEGINNING TO FALL
OFF BY LATE IN THE DAY INTO THURSDAY AS TROUGH AXIS SHIFTS EAST AND
A WEAK BOUNDARY MOVES THROUGH USHERING IN SOMEWHAT DRIER AIR. GFS
MOVES THE PRECIP OUT WEDNESDAY MORE QUICKLY THAN EC/CMC MODELS WHICH
HOLD ENERGY BACK INTO A DEVELOPING UPPER LOW OVER THE MIDWEST WHILE
GFS IS MORE PROGRESSIVE IN SWINGING BROAD UPPER TROUGH EASTWARD.
BASICALLY WENT WITH COMPROMISE FOR NOW WITH CHANCES FOR PRECIP
DIMINISHING LATER WEDNESDAY. THURSDAY APPEARS TO BE DRY FOR MOST OF
THE CWA BUT KEPT SLIGHT CHANCES IN THE SOUTHEAST AS WEAK DISTURBANCE
OVER THE CAROLINAS MOVES NORTHEAST. AS MENTIONED ABOVE TEMPS WILL BE
VERY SLOW TO RESPOND WITH HIGHS RUNNING 5 TO 10F ABOVE NORMAL ON WED
AND THU...POSSIBLY A LITTLE WARMER WITH MORE SUN ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 252 PM EDT MONDAY...

DEPENDING ON HOW THE UPPER TROUGH EVOLVES AND MOVES EAST THE
EXTENDED PERIOD SHOULD SEE A SLOW COOL DOWN..SOMEWHAT FASTER IF THE
OPERATIONAL GFS VERIFIES AND SLOWER YET IF THE EC/CMC MODELS END UP
BEING MORE CORRECT. BUT CONDITIONS WILL REMAIN UNSETTLED WITH
SOUTHERLY FLOW AHEAD OF A FRONTAL BOUNDARY INCREASING. FRIDAY SHOULD
SEE A LULL IN COVERAGE OF PRECIP WITH BEST CHANCES FOR PRECIP
LOOKING TO BE SATURDAY ALONG WITH DECENT POTENTIAL FOR CONVECTION
DEPENDING TIMING OF THE FRONTAL PASSAGE...CLOUD COVER ETC. H85 TEMPS
ARE SLOW TO COOL BUT EVENTUALLY RESPOND FALLING OFF TO +8C BY EARLY
MONDAY WITH HIGHS FALLING BACK INTO THE 70S AND LOWS INTO THE 50S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 126 PM EDT MONDAY...

LOW LEVEL SOUTHEAST FLOW IS HELPING TO MAINTAIN IFR/MVFR CIGS IN
PLACE ACROSS AREAS BETWEEN KBCB-KROA-KLYH INTO THE EARLY AFTERNOON
HOURS. THE TREND HAS BEEN SLOWLY UPWARD...AND AS POCKETS OF
SUNSHINE MAKE IT THROUGH THE OVERCAST IN AREAS TO THE
SOUTH...ANTICIPATING LOW LEVELS TO BECOME MORE UNSTABLE ACROSS A
GREATER PORTION OF THE AREA. THIS WILL ALLOW CIGS TO INCREASE IN
MOST AREAS TO THE MVFR/VFR RANGE...WITH SHOWERS AND STORMS
BECOMING MORE NUMEROUS. CLUSTERS OF STORMS HAVE ALREADY BEEN NOTED
ON KFCX 88D BETWEEN KTNB-KINT...AND BETWEEN KLYH-KCHO.

THIS EVENING...GENEROUS COVERAGE OF SHOWERS AND STORMS ARE STILL
EXPECTED. ALTHOUGH...THE FOCUS WILL BE SHIFTING FROM THE CENTRAL
PORTION OF THE AREA TO THE EAST. SOUTHEAST FLOW WILL AGAIN HELP IN
THE FORMATION OF IFR/MVFR CIGS WITH VSBYS MAINLY IN THE MVFR RANGE
THANKS TO THE FORMATION OF LIGHT FOG AFTER THE CONCLUSION OF THE
PRECIPITATION. SOME POCKETS OF IFR VSBYS ARE ALSO EXPECTED.

ON TUESDAY...IMPROVEMENT TO MVFR/VFR WILL AGAIN TAKE A WHILE NEAR
AND NORTHEAST OF THE KROA AREA. IN THE SOUTH...LOW LEVEL WINDS
WILL TURN A LITTLE WEST OF SOUTH AND REDUCE THE UPSLOPE
IMPACT...AND ALLOW BREAKS TO FORM MORE QUICKLY. THIS WILL HOWEVER
TRANSLATE INTO THE POTENTIAL FOR CONVECTION TO DEVELOP A BIT
QUICKER THAN WHAT HAS TAKEN PLACE SO FAR TODAY.

PERIODIC SHOWERS AND STORMS FED BY THE TROPICAL MOISTURE EAST OF
THE REMNANTS OF ISAAC WILL BE THE RULE ACROSS THE REGION THROUGH
AT LEAST THURSDAY. ANTICIPATE PRIMARILY A MIX OF MVFR AND VFR CIGS
WITH MAINLY VFR VSBYS. BRIEF LOCALIZED IFR CONDITIONS WILL BE
POSSIBLE UNDER THE HEAVIER THUNDERSTORMS.

THE APPROACH OF A COLD FRONT THURSDAY NIGHT INTO FRIDAY WILL HELP
SHUNT THE TROPICAL MOISTURE EASTWARD. HOWEVER...THIS FRONT LOOKS
TO STALL OVER THE REGION AND KEEP AT LEAST ISOALTED TO SCATTERED
SHOWERS AND STORMS ACROSS THE REGION INTO THE START OF THE NEXT
WEEKEND.

&&

.HYDROLOGY...
AS OF 320 PM EDT MONDAY...

FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT. CONCERN CONTINUES FOR
HEAVY RAIN LADEN THUNDERSTORMS MOVING OVER REGIONS OF THE FORECAST
AREA THAT RECEIVED HEAVY RAIN FROM STORMS OVER THE WEEKEND. SOME
OF THE STORMS THIS AFTERNOON AND EVENING COULD PRODUCE RAINFALL
RATES OF 3 TO 4 INCHES PER HOUR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ013-014-
     016-017-022-032>035-043-045>047.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ003>005-
     019-020.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...PC
LONG TERM...PC
AVIATION...DS
HYDROLOGY...DS
Hazardous weather outlook, Sep 3, 11:51 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EDT MON SEP 3 2012

NCZ003>005-019-020-VAZ013-014-016-017-022-032>035-043-045>047-041600-
SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-PULASKI-MONTGOMERY-CARROLL-
FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
1151 AM EDT MON SEP 3 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING 2 TO 3 INCHES OF RAIN WITH LOCALLY
HIGHER AMOUNTS IN LOCATIONS THAT GET MULTIPLE BATCHES OF STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL ON TUESDAY. A FEW STORMS MAY ALSO HAVE
STRONG OR DAMAGING WINDS.

THUNDERSTORMS THAT PRODUCE LOCALLY HEAVY RAINFALL ARE LIKELY AGAIN
ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-006-018-VAZ007-009>012-015-018>020-023-024-044-058-059-
WVZ042>045-041600-
ASHE-ALLEGHANY NC-CASWELL-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-PITTSYLVANIA-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
1151 AM EDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING 2 TO 3 INCHES OF RAIN WITH LOCALLY
HIGHER AMOUNTS IN LOCATIONS THAT GET MULTIPLE BATCHES OF STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL ON TUESDAY. A FEW STORMS MAY ALSO HAVE
STRONG OR DAMAGING WINDS.

THUNDERSTORMS THAT PRODUCE LOCALLY HEAVY RAINFALL ARE LIKELY AGAIN
ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DS

In the hours before

Special weather statement, Sep 3, 2:16 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT MON SEP 3 2012

NCZ004-005-031845-
ROCKINGHAM NC-STOKES NC-
216 PM EDT MON SEP 3 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM AND STOKES
COUNTIES...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BELEWS CREEK...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ELLISBORO AROUND 225 PM...INTELLIGENCE AROUND
240 PM AND WENTWORTH AROUND 245 PM.

LAT...LON 3626 8016 3652 8005 3651 7961 3624 7974
Special weather statement, Sep 3, 2:50 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON SEP 3 2012

NCZ005-006-VAZ043-044-031945-
CASWELL NC-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
250 PM EDT MON SEP 3 2012

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...HENRY...PITTSYLVANIA
AND ROCKINGHAM COUNTIES...

AT 248 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
STONEVILLE TO 5 MILES SOUTHWEST OF REIDSVILLE TO 8 MILES NORTHEAST OF
GREENSBORO TO 7 MILES SOUTHEAST OF GREENSBORO...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR WENTWORTH AROUND 300 PM...REIDSVILLE AROUND
315 PM...HARRISONS CROSSROADS AROUND 325 PM...EDEN AROUND 330 PM...
OREGON HILL AROUND 335 PM AND DRAPER AROUND 340 PM.

LAT...LON 3624 7982 3646 8002 3666 7971 3652 7950
      3640 7941 3624 7940 3625 7953 3624 7954
Special weather statement, Sep 3, 4:52 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT MON SEP 3 2012

NCZ003-004-019-020-VAZ016-017-032-032145-
CARROLL VA-FLOYD VA-PATRICK VA-STOKES NC-SURRY NC-WILKES NC-YADKIN
NC-
452 PM EDT MON SEP 3 2012

...STRONG THUNDERSTORMS ARE LIKELY THIS EVENING ACROSS
CARROLL...FLOYD...PATRICK...STOKES...SURRY...WILKES AND YADKIN
COUNTIES...

AT 440 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING OVER
WESTERN NORTH CAROLINA ALONG INTERSTATE 77 BETWEEN STATESVILLE AND
THE VIRGINIA...NORTH CAROLINA BORDER.  THESE STORMS WERE MOVING TO
THE NORTH AT 15 MPH...AND WILL CONTAIN INTENSE RAINFALL...GUSTY
WINDS...AND FREQUENT LIGHTNING.  IF THESE STORMS CONTINUE TO
STRENGTHEN...SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED FOR PARTS
OF THE AREA.

A FLASH FLOOD WATCH IS ALSO IN EFFECT THIS EVENING.  THESE STORMS
WILL BE CAPABLE OF PRODUCING 1 TO 3 INCHES OF RAIN IN A SHORT PERIOD
OF TIME. THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THESE THUNDERSTORMS WILL CONTINUE TO MOVE NORTH THIS EVENING...MOVING
INTO THE MOUNTAINS OF VIRGINIA...ALONG THE BLUE RIDGE PARKWAY FROM
FANCY GAP TO ROCKY KNOB..

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3612 8154 3637 8136 3636 8125 3644 8116
      3637 8098 3655 8091 3656 8084 3669 8088
      3668 8094 3682 8103 3712 8012 3699 8012
      3687 8023 3680 8004 3672 8010 3654 8002
      3626 8004 3626 8045 3604 8050 3600 8133

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:05 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham85 min
Sep 3, 11:49 AM EDTFlash Flood WatchRNKRockingham, Stokes, Surry, Wilkes, Yadkin9 hr
Sep 3, 2:16 PM EDTSpecial Weather StatementRNKRockingham29 min
Sep 3, 2:46 PM EDTAreal Flood AdvisoryRNKCaswell, Rockingham108 min
Sep 3, 2:50 PM EDTSpecial Weather StatementRNKRockingham55 min
Sep 3, 4:52 PM EDTSpecial Weather StatementRNKStokes, Surry, Wilkes, Yadkin53 min
Sep 3, 6:02 PM EDTAreal Flood AdvisoryRNKSurry3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.